Trying to get pregnant? Make sure you know the bottom line on baby-making—what you don't understand can affect your bub-to-be's health.
Read more »
I’ve heard that ibuprofen can cause severe allergic reactions in some people. My daughter is teething; should I not give her this medication?
First, let me say that all medications have the potential to cause allergic reactions, so you should think twice before reaching for any medicine bottle. If a child has a stubbed toe, it should be iced and elevated first; this may help avoid the need for painkillers. Likewise, teething pain can be treated with a frozen washcloth (to avoid damaging the gums, first rub the cloth well to remove rough edges; also consider putting a bit of breast milk on it to make it taste familiar), cold teething toys and lots of TLC.
My best recommendation is to use the least amount of medicine necessary to ease your baby’s discomfort—after trying other treatments first—and then stop the meds as soon as you can. Am I afraid of recommending acetaminophen or ibuprofen for my patients? No, but I do think that in the past, parents did not have enough information about possible (but rare) side effects.